The authors report five patients with advanced wet macular degeneration and poor vision with onset or enhancement of visual hallucinations with the use of proton pump inhibitors for heartburn management. The hallucinations were reversible with discontinuation of medication. The authors propose that proton pump inhibitors may disrupt normal horizontal cell-photoreceptor cell feedback interactions and thereby alter spatial and chromatic perception. The clinical data support the hypothesis that the signals inducing the patterned visual hallucinations are retinal in origin and dependent on activation of the visual transduction cascade. The hallucinations were always noted in bright light and disappeared after 20-30 minutes of darkness. The proposal that visual hallucinations in Charles Bonnet syndrome are related to a loss of neuronal feedback inhibition is consistent with the longstanding concept that hallucinations are release phenomenon that can occur with pathology anywhere in the visual processing pathway.